MAUDE Adverse Event Report: TRILLIANT SURGICAL PETITE MPJ VLC GRIDLOCK PLATE RIGHT; GRIDLOCK PLATING SYSTEM PLATE

TRILLIANT SURGICAL PETITE MPJ VLC GRIDLOCK PLATE RIGHT; GRIDLOCK PLATING SYSTEM PLATE
Model Number 300-52-004
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Impaired Healing (2378)
Date of Event 05/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Notes to form 3500a and justification for information not provided as required per 21cfr803.52 is below.Trilliant surgical attempted to obtain the omitted information (items 1-7 below) as part of internal complaint handling activities.Patient age at time of event, date of birth, sex, and weight, not reported.Catalog # and serial # not utilized by trilliant surgical.Expiration date, not applicable (n/a) to non-sterile trilliant surgical products.Reprocessor name and address, n/a to this report.If follow-up, n/a to this report.Correction/renivak rpt number, n/a to this report.No files attached to this report.Investigation (including evaluation summary of device(s) returned to manufacturer) evaluation of similar complaints.The complaints log was reviewed to identify any similar events involving a gridlock plate breaking between june 2019 and june 2020.One (1) similar complaint was identified with a root cause of patient noncompliance.This complaint did not involve parts from the same lot number as the reported event.Device history record (dhr) review.The dhr for lot tsl006823 was reviewed to identify if any significant events occurred corresponding to the hardware involved in the event.Within lot tsl006823, no significant events [reworks (rwks), nonconformances (ncrs), or deviations (dev)] occurred.Review of surgical technique.Gridlock plating system instructions for use, 900-01-006 rev n, corresponds to the event.Limited information was provided for the surgical technique / conformance to the ifu, so it is unknown if the doctor/user followed the ifu.Visual inspection.All parts from the reported event were returned.The gridlock plate was confirmed to be broken.The plate displays scratches which are likely a result of insertion and removal.Additionally, the anodization on the plate appears to be slightly faded which may be a result of the reaction that occurred at the surgical site.Dimensional inspection.The returned device was dimensionally inspected to dwg/ir 300-52-004 revision e.As the plate was confirmed to be broken, certain features could not be captured.Simulated use testing.Due to the nature of the event with the plate being broken, simulated use testing was not conducted.Additionally, the identified pigment that developed over approximately 4 months cannot be recreated with the saw bone on-hand at corporate.Investigation conclusion.Plate breaking: within the similar complaints section, (b)(4) identified a root cause of patient noncompliance for an mpj plate breaking.However, for this complaint, there is no conformation of reported patient noncompliance.Thus, patient noncompliance cannot be a definitive root cause for this complaint.There were no abnormalities observed when reviewing the dhr for the gridlock plate.Thus, the root cause of the plate breaking remains unknown.Removal / pigment: the removal occurred as a consequence of the patient experiencing pain and a palpable bump observed over the surgical site.When doctor 1 was removing the hardware, he identified a "blue-ish/black" pigment left behind on the tissue.The pathology results determined that the pigment was "fibrotic soft tissue with pigmented foreign material with histiocytes.Focal calcification.Negative for acute inflammation." as the pathology results came back negative for acute inflammation, the patient likely did not experience an allergic reaction.The petite mpj vlc gridlock plate is made from titanium.The pigmented foreign material is potentially titanium debris from the plate breakage.The plate is believed to have broken first before the pigment developed.It is suspected that the broken pieces of the plate repetitively rubbed against each other resulting in the pigment developing around the surrounding tissue area.Thus, the root cause of the observed pigment and pain that led to the removal procedure is device failure.
 
Event or Problem Description
On (b)(6) 2020, a trilliant surgical sales representative reported the removal of a 300-52-004 (petite mpj vlc gridlock plate right; lot tsl006823) due to the patient reporting pain and a palpable bump that could be seen over the surgical site.After further investigation into what was causing the pain, it was discovered that the 300-52-004 had broken towards the proximal side of the plate.The 300-52-004 was originally implanted by doctor 1 on (b)(6) 2020 at facility 1.The patient reported pain and discovery of the broken plate was reported to be (b)(6) 2020.Patient information is unknown at this time, there was no reported non-compliance.The removal procedure occurred on (b)(6) 2020 at facility 1 by doctor 1.The sales representative reported the removal went well, but upon removing the broken plate, a blue-ish/black pigment was left behind on the tissue.This is suspected to be metallosis, but is being confirmed via pathology testing.The site was scraped clear of the discoloration.Doctor 1 reported there was partial fusion upon removing the plate, but in order to ensure the joint was stable, he implanted a secondary interfragmentary screw distal to proximal to cross with an already implanted interfragmentary screw from the original (b)(6) 2020 procedure.The 300-52-004 will be returned to trilliant surgical by the sales representative for further evaluation.The sales representative will be following up with the results from pathology tests as well to confirm the cause of the discolored tissue.

Brand Name
PETITE MPJ VLC GRIDLOCK PLATE RIGHT
Common Device Name
GRIDLOCK PLATING SYSTEM PLATE
Manufacturer (Section D)
TRILLIANT SURGICAL
727 north shepherd drive
suite 100
houston, tx
MDR Report Key10307919
Report Number3007420745-2020-00029
Device Sequence Number804644
Product Code HRS
UDI-Device Identifier00812926025353
UDI-Public(01)00812926025353(10)TSL006823
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123525
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 06/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number300-52-004
Device Lot NumberTSL006823
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2020
Initial Report FDA Received Date07/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;